A Caltech Library Service

Information is not about measurability

Dubra, Juan and Echenique, Federico (2004) Information is not about measurability. Mathematical Social Sciences, 47 (2). pp. 177-185. ISSN 0165-4896. doi:10.1016/S0165-4896(03)00083-0.

PDF (Author's preprint) - Accepted Version
See Usage Policy.


Use this Persistent URL to link to this item:


We present a simple example where the use of σ-algebras as a model of information leads to a paradoxical conclusion: a decisionmaker prefers less information to more. We then explain that the problem arises because the use of σ-algebras as the informational content of a signal is inadequate. We provide a characterization of the different models of information in the literature in terms of Blackwell’s theorem.

Item Type:Article
Related URLs:
URLURL TypeDescription DOIArticle ItemDiscussion paper
Echenique, Federico0000-0002-1567-6770
Alternate Title:Measurability Is Not About Information
Additional Information:© 2003 Elsevier B.V. Received 1 October 2002; Revised 1 May 2003; accepted 1 June 2003. Available online 10 September 2003. We are grateful to an anonymous referee, David Blackwell, Don Brown, Hector Chade, David Levine, Jim Pitman, Maxwell Stinchcombe, Tarun Sabarwal, Bill Sudderth, Sergio Turner, Bill Zame, and seminar participants at UCLA and Yale for comments. We thank Larry Epstein, Peter Fishburn, Itzak Gilboa, Catherine Huafei Yan, Massimo Marinacci, Ernesto Mordecki, Malempati Rao, Srinivasa Varadhan and Peter Wakker for their kind attention to our questions. Part of this work was done while Juan Dubra visited Yale University, and Federico Echenique visited U.C. Berkeley.
Subject Keywords:Blackwell’s theorem; Measurability; Models of information; Partitions; Information-preserving; σ-algebras
Issue or Number:2
Classification Code:JEL; C60; C70; G12
Record Number:CaltechAUTHORS:20101004-103515138
Persistent URL:
Official Citation:Juan Dubra, Federico Echenique, Information is not about measurability, Mathematical Social Sciences, Volume 47, Issue 2, March 2004, Pages 177-185, ISSN 0165-4896, DOI: 10.1016/S0165-4896(03)00083-0. (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:20275
Deposited By: Katherine Johnson
Deposited On:04 Oct 2010 20:25
Last Modified:08 Nov 2021 23:58

Repository Staff Only: item control page